Hail, Wise
- When
- August 18, 3:56 PM EST to 4:00 PM EST
- Where
- Wise County, Coeburn
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.930, -82.480
Law enforcement personnel reported thunderstorms produced quarter-size hail at Coeburn.
A boundary lingering across area triggered thunderstorms during the afternoon hours as the instability increased. One of the storms produced quarter-size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A boundary lingering across area triggered thunderstorms during the afternoon hours as the instability increased. One of the storms produced quarter-size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 18, 2:49 PM EST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 349 PM EDT THU AUG 18 2011 .SHORT TERM...(TONIGHT THROUGH FRIDAY)...STILL IN ACTIVE PATTERN WITH AMPLE MOISTURE AND INSTABILITY TO KEEP CHANCES OF STORMS IN GENERAL. AFTERNOON CONVECTION TODAY SHOULD FADE THIS EVENING...BUT LOOKING BACK TO LAST NIGHT...GOOD COVERAGE OF ELEVATED CONVECTION OCCURRED IN OUR NORTHERN AREAS AND UPSTREAM INTO KY. MODEL SOUNDING SHOWING THIS POTENTIAL LATE TONIGHT OVER THE NORTHEASTERN 1/2 TO 1/3 OF THE AREA...SO PUTTING IN HIGHER POPS THERE TONIGHT. WEAK WAVE WASHES THROUGH...WITH WINDS TO SURFACE VEERING...THAT WILL LESSEN POPS FOR FRIDAY. STAYED VERY CLOSE TO GUIDANCE ON TEMPS. .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...A SHORTWAVE TRACKS THROUGH THE REGION ON FRIDAY NIGHT AND SATURDAY. WILL KEEP THE HIGHEST CHANCES ACROSS THE NORTHERN PORTIONS OF THE AREA WHERE THE BEST MOISTURE AND LIFT IS EXPECTED. A FRONT ENTERS THE REGION ON SUNDAY AND LINGERS INTO MONDAY. WILL KEEP THE CHANCE POPS GOING FOR BOTH DAYS. MODELS DIVERGE FOR THE REMAINDER OF THE EXTENDED. WITH STILL MUCH UNCERTAINTY ON TIMING...KEPT TUESDAY THROUGH THURSDAY DRY FOR NOW. STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 69 93 71 94 72 / 20 10 20 20 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 67 92 69 92 69 / 20 10 30 20 20 OAK RIDGE, TN 67 92 68 91 68 / 20 20 30 20 20 TRI CITIES AIRPORT, TN 60 88 61 89 62 / 40 20 30 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GM/GH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT THU AUG 18 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT THU AUG 18 2011 /400 AM CDT THU AUG 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 223 PM EDT THU AUG 18 2011 VAZ006-181900- RUSSELL VA- 223 PM EDT THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL 300 PM EDT... AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF LEBANON...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROSEDALE. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! GM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 354 PM EDT THU AUG 18 2011 VAZ006-182030- RUSSELL VA- 354 PM EDT THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL 430 PM EDT... AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CLEVELAND...OR 11 MILES WEST OF LEBANON...MOVING SOUTHEAST AT 10 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COLLINGWOOD AND HANSONVILLE. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. A FLOOD ADVISORY IS IN EFFECT FOR THIS AREA AS WELL. GM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 437 PM EDT THU AUG 18 2011 VAZ002-005-006-182100- RUSSELL VA-SCOTT VA-WISE VA- 437 PM EDT THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WISE...SCOTT AND RUSSELL COUNTIES UNTIL 500 PM EDT... AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF WISE...MOVING SOUTHEAST AT 5 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ST. PAUL AND CASTLEWOOD. IN ADDITION TO GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
The Jackson,KY radar (KJKL), 104 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
1 hail. Local standard time, as filed.
Law enforcement personnel reported thunderstorms produced quarter-size hail at Coeburn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339684.